Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 106, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 12, 2002, 4:32 PM CDT for Jefferson County, Iowa. It was in force for 43 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2002, 4:32 PM CDT (21:32 UTC)
- Expired
- Aug 12, 2002, 5:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 137 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 4:35 PM CDT | Thunderstorm Wind 61 E | Libertyville, IA | Barn collapsed due to high wind, while another building was completely removed from property on Indigo Boulevard. Garage destroyed, trees blown down and camper overturned on South 255th Street between Fairfield and Libertyville. Several vehicles also damaged |
| Aug 12, 4:35 PM CDT | Hail 1.75 | Libertyville, IA | Golfball sized hail reported near the intersection of Ivy Avenue and 255th Street near Libertyville. |
| Aug 12, 4:45 PM CDT | Thunderstorm Wind 52 E | Fairfield, IA | Tree limbs blown down. |
| Aug 12, 4:46 PM CDT | Thunderstorm Wind 61 E | Libertyville, IA | Trees down, crops flattened, and several homes damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
026 WUUS53 KDVN 122132 SVRMLI IAC101-122215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 431 PM CDT MON AUG 12 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST IOWA * UNTIL 515 PM CDT * AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES SOUTHWEST OF LIBERTYVILLE...OR 6 MILES SOUTHWEST OF FAIRFIELD...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... FAIRFIELD BY 445 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 4093 9219 4090 9188 4113 9173 4115 9209 SHEETS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:24 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 12, 2:24 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 224 PM CDT MON AUG 12 2002 CWA SITTING IN THE WARM AND STICKY AIR...WITH DEWPOINTS IN THE UPPER 60S TO LOW 70S...A WEAK SURFACE BOUNDARY EXTENDING ACROSS SRN IA... PRESSURE FALLS OVER MUCH OF CWA...AND AN UPPER LEVEL WAVE ABOUT TO COME ACROSS CWA. SITUATION RIPE FOR SOME SERIOUS CONVECTION. DECAYING MCS FROM LAST NIGHT LAYED OUT A BOUNDARY ACROSS SRN CWA. CONVECTION ACROSS NWRN IA ALONG AND JUST AHEAD OF FRONT. 850MB INDICATING A BOUNDARY ACROSS CWA THERE TOO...WITH BEST MOISTURE IN A PLUME EXTENDING FROM TX...TO CNTRAL KS...THROUGH OAX...TO MN. HAVE MADE ASSUMPTION THAT THE LITTLE DATA ON SOUNDING FROM OAX THIS MORNING IS NOT REPRESENTATIVE. ANALYZED UPPER LEVEL SHORT WAVES MATCH WELL WITH WHAT IS ON WV SATELLITE IMAGERY AT 700 AND 500 MB. REALLY SIGNIFICANT UPPER LEVEL DIVERGENCE OVER IA ON 250MB ANALYSIS. MAIN FORECAST PROBLEM THIS PACKAGE INCLUDES TEMPS NEXT TWO DAYS...AND TIMING OF PRECIPITATION. 12Z MODELS APPEAR TO BE COMING TOGETHER FAIRLY NICELY ON THE MOVEMENT OF THE ONCOMING FRONT FOR TONIGHT/TUESDAY. ALL BUT THE AVN INITIALIZED POORLY BY ACCEPTING WHAT LOOKS LIKE A BAD DEWPOINT FROM THE OAX SOUNDING AT 850 MB. FROM SATELLITE IMAGERY AND RADAR RETURNS...DONT SEE HOW SUCH A LOW DEWPOINT COULD BE METEOROLOGICALLY CONSISTENT. ETA SEEMS TO HAVE SMOOTHED IT SOMEWHAT...AS DID THE NGM...BUT THE RUC HAS LOWEST DEWPOINTS THERE AT INITIALIZATION. ALSO SOME OTHER MISSING UA DATA FOR ETA/NGM THAT MADE IT INTO AVN ACCORDING TO NCEP DISCUSSION. HOPEFULLY 18Z RUNS WILL HAVE IMPROVED DATA. ON TUESDAY THE AVN SPINS UP THE SURFACE LOW VERY STRONGLY. THERE IS ENOUGH UPPER LEVEL SUPPORT FOR IT TONIGHT...LITTLE QUESTION ON POPS. WILL KEEP CATEGORICAL 90 POPS OVER CWA FOR TONIGHT. PRECIP SHOULD COME IN THE FORM OF THE INITIAL SVR/NEAR SVR CONVECTION THIS EVENING...AND THEN ANOTHER WAVE AS THE MAIN FRONT MOVES THROUGH IN THE EARLY MORNING. MAY NOT BE MUCH OF A BREAK BETWEEN WAVES...SO WILL NOT GET CUTE WITH WORDING. TEMPS TO BE CONSERVATIVE TONIGHT WITH INCREASED CLOUD COVER. TUESDAY...CONCERNS WITH HOW SPUN UP THE AVN GETS AND POSSIBLE PROBLEMS WITH MOISTURE CONTENT WITH OTHER MODELS KEEP THINGS SOMEWHAT COMPLICATED. AVN GETS VERY WOUND UP...BUT THINK THAT CONVECTION IS HELPING THIS TO BE TOO STRONG. AGREE WITH STRONG DYNAMICS BUT QPF APPEARS TO BE OVERDONE FOR EVEN THIS STRONG SYSTEM. WITH SYSTEM SLOWING DOWN FROM EVEN LAST NIGHTS RUN...THINK THAT LIKELY ACROSS MOST OF CWA IS BEST...WITH A LITTLE BIT OF CATEGORICAL IN THE EAST OK. TEMPS TRICKY...WITH A BIG RANGE ACROSS CWA. FAR SOUTHEAST MAY GET THE MOST SUN...BUT WITH RAINFALL EVERYWHERE OVERNIGHT INTO MORNING...TEMPS WILL BE KEPT DOWN BY INCREASED MOISTURE AND CLOUDS. WILL STICK FAIRLY CLOSE TO COOL MAV NUMBERS. TUESDAY NIGHT WITH SURFACE FRONT SHIFTING OFF TO EAST CHANCES FOR PRECIP REALLY DROP OFF...THOUGH WILL HANG ONTO A CHANCE UNTIL MIDNIGHT WITH THE UPPER LEVEL TROUGH STILL DUE THROUGH. WITH LOTS OF CAA... EXPECT TEMPS TO DROP OFF...THOUGH WILL GO CONSERVATIVE ON TEMPS DUE TO INCREASED CLOUD COVER. WEDNESDAY AND WEDNESDAY NIGHT SHOULD BE DRY...THOUGH ON WEDNESDAY LAPSE RATES ARE ENOUGH FOR A GOOD CU FIELD. COOL TEMPS SHOULD REMAIN WITH WAA NOT KICKING IN AGAIN UNTIL WENDESDAY NIGHT/THURSDAY. WILL GO SLIGHTLY WARMER THAN GUIDANCE...BUT NOT BY MUCH. EXTENDED...THU-MON MODEL CHANGES ANTICIPATED IN THIS MORNINGS AFD BEGINNING TO SHOW UP... WITH SOME BIG DIFFERENCES BY SATURDAY AM BETWEEN MODELS. ZONAL FLOW STILL EXISTS...BUT EACH MODEL RUNS MODERATE SIZED SHORTWAVES THROUGH IT AT A DIFFERENT PACE. EXPECT THAT THESE WILL SLOWLY COALESCE INTO A MORE AMPLIFIED FLOW THAN THEY CURRENTLY SHOW. ON THURSDAY MODELS RUN A FRESH FRONT TOWARDS AREA...BUT WITH FRONT NOT MAKING IT INTO THE CWFA. MAY NEED SOME POPS FOR THIS TIME FRAME AS WE GET CLOSER TO THURSDAY. TEMPS SHOULD WARM UP QUITE NICELY AHEAD OF THE FRONT...AND WILL WARM HIGHS ACCORDINGLY. EARLY FRIDAY APPEARS TO BE IN BETWEEN SYSTEMS...BUT A WARM FRONT APPEARS TO DEVELOP OVER THE AREA BY 00Z UPON WHICH PCPN CAN FOCUS. CHANCE POPS NOT UNREASONABLE. MODERATING TEMPS REASONABLE. SATURDAY AND SUNDAY SHOW ANOTHER COLD FRONT AND ASSOCIATED LOW CENTER PASS OVER THE REGION...SO CHANCE POPS AGAIN REASONABLE FOR THAT AREA. ON MONDAY...FRONT STILL HANGING ABOUT THE REGION...WHICH MATCHES WELL WITH THE NEARLY ZONAL FLOW MODELS DEPICT. AS DONT FEEL THIS WILL PAN OUT...DONT QUITE BELIEVE IN POPS FOR MON...BUT CANT RULE THEM OUT EITHER. AS FRONT NEVER GETS THROUGH AREA...GRADUALLY WARMING TEMPS WILL DO FOR NOW...THOUGH THINK STORY FOR MONDAY WILL BE QUITE DIFFERENT BY THE END OF THE WEEK. .DVN... IA...NONE. IL...NONE. MO...NONE. LRE
In the hours before
Special weather statement, Aug 12, 4:13 PM CDT, 19 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-131000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 413 PM CDT MON AUG 12 2002 ...SHOWERS AND THUNDERSTORMS... STRONG THUNDERSTORMS DEVELOPING THIS AFTERNOON ACROSS IOWA AND MISSOURI WILL PUSH EAST ACROSS THE REGION TONIGHT AHEAD OF A COLD FRONT. BY EARLY MORNING...THE COLD FRONT WILL EXTEND FROM NEAR QUINCY TO NEAR FREEPORT ILLINOIS. STRONG UPPER LEVEL DYNAMICS COUPLED WITH MODERATE INSTABILITY WILL RESULT IN THE THREAT FOR SOME SEVERE THUNDERSTORMS THIS EVENING...GENERALLY FROM NOW UNTIL MIDNIGHT. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS OF 60 TO 65 MPH...WITH LARGE HAIL TO NEAR 1 INCH IN DIAMETER ALSO POSSIBLE. ASIDE FROM THE THREAT OF HIGH WINDS AND LARGE HAIL...HEAVY RAIN IS LIKELY GIVEN THE AMPLE LOW LEVEL MOISTURE AND STRONG UPPER DYNAMICS. ON TUESDAY...A SECONDARY LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP ALONG THE FRONT AND LIFT NORTHEAST ACROSS THE AREA. THIS SYSTEM WILL CAUSE RAIN TO CONTINUE FOR AREAS MAINLY ALONG AND SOUTHEAST OF A LINE FROM DUBUQUE IOWA...TO KIRKSVILLE MISSOURI...FOR TUESDAY AND TUESDAY EVENING. STORM TOTAL RAINFALL AMOUNTS BY TUESDAY EVENING WILL GENERALLY AVERAGE FROM 1 TO 1.5 INCHES IN MOST AREAS...WITH SOME AREAS RECEIVING 2 TO 4 INCHES. THESE HIGHER RAINFALL TOTALS COULD LEAD TO LOCALIZED FLOODING ESPECIALLY IN URBAN AREAS...AND ALONG SMALL STREAMS AND CREEKS. WITH THE PASSAGE OF THE COLD FRONT...TEMPERATURES WILL BE NOTICEABLY COOLER AND LOWER HUMIDITIES WILL BE FOUND. SPOTTER ACTIVATION WILL LIKELY BE NECESSARY FROM LATE THIS AFTERNOON UNTIL MIDNIGHT TONIGHT...ESPECIALLY SOUTH OF INTERSTATE 80. SPOTTERS MAY ALSO BE NEEDED OVERNIGHT TONIGHT INTO TUESDAY MORNING FOR LOCALIZED FLOODING PROBLEMS. LRE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 5:32 PM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.